Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2017, 3:19 AM CDT for Calhoun County, Cherokee County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 3:19 AM CDT (08:19 UTC)
- Expired
- May 28, 2017, 4:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, AL, Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:38 AM CDT | TSTM WND DMG | Weaver, AL | TREES DOWN IN WEAVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 28, 2:53 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.1
The text
As transmitted.
756
WUUS54 KBMX 280819
SVRBMX
ALC015-019-280915-
/O.NEW.KBMX.SV.W.0130.170528T0819Z-170528T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
319 AM CDT SUN MAY 28 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Calhoun County in east central Alabama...
Cherokee County in northeastern Alabama...
* Until 415 AM CDT
* At 319 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Odenville to Tabor Road, moving east
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Anniston, Oxford, Jacksonville, Piedmont, Centre, Cobb Town,
Forney, West End-Cobb Town, Fort McClellan, Centre Municipal
Airport, Saks, Glencoe, Weaver, Ohatchee, Leesburg, Hobson City,
Tennala, Cherokee Rock Village, Anniston Regional Airport and
Pleasant Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3418 8544 3397 8540 3388 8564 3380 8559
3377 8564 3365 8564 3356 8575 3359 8599
3367 8605 3368 8614 3377 8604 3384 8607
3391 8597 3391 8590 3396 8584 3394 8574
3413 8580 3411 8584 3424 8584
TIME...MOT...LOC 0819Z 287DEG 39KT 3369 8628 3419 8588
HAIL...<.75IN
WIND...60MPH
$$
32/Davis3 follow-up statements
187
WWUS54 KBMX 280843
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
343 AM CDT SUN MAY 28 2017
ALC015-019-280915-
/O.CON.KBMX.SV.W.0130.000000T0000Z-170528T0915Z/
Calhoun AL-Cherokee AL-
343 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR CALHOUN AND SOUTHEASTERN CHEROKEE COUNTIES...
At 343 AM CDT, severe thunderstorms were located along a line
extending from near Bynum to Moshat, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anniston, Oxford, Jacksonville, Piedmont, Centre, Cobb Town, Forney,
West End-Cobb Town, Fort McClellan, Centre Municipal Airport, Saks,
Weaver, Hobson City, Tennala, Anniston Regional Airport, Pleasant
Gap, Blue Mountain, Alexandria, Jacksonville State University and
Oxford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3418 8544 3397 8540 3388 8564 3380 8559
3377 8564 3365 8564 3356 8575 3359 8599
3367 8605 3378 8594 3389 8584 3394 8574
3411 8574 3422 8569
TIME...MOT...LOC 0843Z 287DEG 39KT 3362 8599 3412 8559
HAIL...<.75IN
WIND...60MPH
$$
32/Davis789
WWUS54 KBMX 280859
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
359 AM CDT SUN MAY 28 2017
ALC015-019-280915-
/O.CON.KBMX.SV.W.0130.000000T0000Z-170528T0915Z/
Calhoun AL-Cherokee AL-
359 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN CALHOUN AND SOUTHEASTERN CHEROKEE COUNTIES...
At 359 AM CDT, severe thunderstorms were located along a line
extending from near Oxford to near Cave Spring, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anniston, Oxford, Forney, Pleasant Gap, Dearmanville, Choccolocco and
Spring Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3418 8544 3397 8540 3396 8543 3396 8549
3394 8550 3394 8552 3383 8560 3380 8559
3377 8564 3365 8564 3363 8567 3363 8569
3361 8569 3360 8574 3356 8575 3357 8579
3359 8581 3389 8556 3405 8556
TIME...MOT...LOC 0859Z 287DEG 39KT 3356 8579 3406 8539
HAIL...<.75IN
WIND...60MPH
$$
32/Davis802
WWUS54 KBMX 280909
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
409 AM CDT SUN MAY 28 2017
ALC015-019-280919-
/O.EXP.KBMX.SV.W.0130.000000T0000Z-170528T0915Z/
Calhoun AL-Cherokee AL-
409 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN AND
SOUTHEASTERN CHEROKEE COUNTIES WILL EXPIRE AT 415 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3418 8544 3397 8540 3396 8543 3396 8549
3394 8550 3394 8552 3383 8560 3380 8559
3377 8564 3365 8564 3363 8567 3363 8569
3361 8569 3360 8574 3356 8575 3357 8579
3359 8581 3389 8556 3405 8556
TIME...MOT...LOC 0909Z 287DEG 39KT 3353 8567 3403 8527
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:31 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 28, 12:31 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1231 AM CDT Sun May 28 2017 .UPDATE... For 06Z Aviation. && .SHORT TERM... Tonight. Confidence is increasing now that showers and thunderstorms will begin to impact the area more tonight than this afternoon, so have removed the severe potential for this afternoon but added it in for tonight through the overnight hours as the next system moves into the region. Again activity will develop north and west of the area so to what extent will it hold together will determine the extent of the strong to to isolated severe storms. The HRRR has been hinting at this for several hourly runs and now the ARW is on board with the activity. Still some uncertainties with the activity as it will be outflow driven. As for the models the HRRR does have the best handle on current activity and again has for several runs now, so will adjust the forecast to closely represent the HRRR. 16 .LONG TERM... Sunday through Friday. The forecast for Sunday will largely hinge on the MCS expected to approach the area from the northwest late tonight. General consensus from the latest CAMs is that a chance of isolated to scattered showers and storms will linger for a couple hours past 12Z as an outflow boundary moves in. These would likely be in a weakened state due to the time of day and the continued presence of strong mid-level capping over the area associated with a strong EML. This outflow boundary would need to be watched for additional re-development of showers and storms later in the day, but latest guidance suggests it will retreat north of the forecast area by afternoon. This would leave the forecast area in a capped air mass with a lack of forcing to break the cap during the afternoon, as 700 mb temperatures will remain around +10-11C with dry air also present at mid-levels and the front well off to the west. For the late afternoon, will leave just a slight chances of an isolated shower/storm across the northern half of Central Alabama. If a storm develops in the afternoon, it would likely be strong to severe with hail/wind given high CAPE, steep mid-level lapse rates, and 35-45 kts of 0-6 km bulk shear. But, confidence in development is too low to include in the HWO at this time. Greater chances of showers and storms will come after sunset Sunday night, more likely some time after the 10pm-midnight timeframe. A decelerating cold front will move in from the northwest, extending southwestward from low pressure over the Great Lakes. Weak height falls will occur as the trough over the north-central US causes the Gulf ridge to be suppressed eastward, and the forecast area will begin to feel the influence of the right entrance region of a jet streak over the Ohio Valley. This upper-level forcing will result in cooling at 700 mb and allow the cap to weaken. Will keep an eye on this late Sunday night period for any strong to severe threat given the instability still present, but time of day will not be particularly favorable and bulk shear somewhat marginal. Numerous showers and thunderstorms are expected for Memorial Day in the southwest to northeast oriented moisture axis along and south of the front which will have stalled. These will be aided by weak shortwaves in the southwest flow aloft to the south of the strong upper low over the Great Lakes. Strong storms will continue to be possible, and an isolated severe storm cannot be ruled out. 0-6 km bulk shear values will be marginal at 25-35 kts, mid- level lapse rates will be weakening, and profiles will be fairly saturated. Ongoing precipitation may also hamper destabilization. Therefore, chances of an organized threat are too low to mention in the HWO at this time. The forecast area will remain in the moisture axis south of the old front Tuesday and Wednesday with continued cyclonic upper- level flow south of the upper low lifting into Ontario. Scattered showers and storms will continue across the area, with the best chances around peak heating. For the rest of the week, the upper low will continue to lift northeastward while ridging develops over the Plains. A few southern stream waves will try to under-cut the ridge. A warm and humid air mass will remain in place over Central Alabama, with continued summertime afternoon scattered showers and thunderstorms. 32/Davis && .AVIATION... 06Z TAF Discussion. There will be two primary aviation weather concerns in the short term. A line of intense thunderstorms with strong winds will move across north central Alabama through 10z. The strongest part of the convective line was currently over northern Mississippi and will track across the northern half of Alabama during the overnight hours. Wind gusts up to 50 knots are possible along the leading edge of the line. The other area of concern is an area of low cigs along the Gulf Coast spreading rapidly northward. The cigs have bases arnd 1500 feet agl and will spread into KMGM and KTOI by 08z. The convective line to the north may reach the northern TAF sites before the low cigs can spread this far north. Conds should improve after 15z as an upper level inversion spreads back over the area during the day Sunday and limits convective activity. 58/rose && .FIRE WEATHER... A few showers and storms will be possible across the north through Sunday, but most areas will remain warm and dry. The best rain chances hold off until Sunday night into Monday when the next upper level system and surface front approach. Critical fire weather conditions are not expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 69 81 65 80 / 40 60 60 40 50 Anniston 87 69 83 66 79 / 30 50 60 40 60 Birmingham 88 71 83 68 80 / 40 60 60 50 60 Tuscaloosa 89 71 84 67 82 / 30 60 70 50 60 Calera 88 71 83 67 80 / 20 60 70 50 60 Auburn 87 71 84 68 81 / 10 30 60 30 40 Montgomery 90 73 87 68 83 / 10 30 60 40 50 Troy 90 71 86 67 84 / 10 20 60 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 28, 3:11 AM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 311 AM CDT Sun May 28 2017 ALZ011>015-017>050-291115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 311 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Through Tonight. Damaging straight line winds are possible through 10 am this morning, mainly east of I-65 and north of I-85. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed through Sunday morning.
In the hours before
Local storm report, May 28, 1:36 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG HACKLEBURG 34.28N 87.83W
05/28/2017 MARION AL TRAINED SPOTTER
WIND DAMAGE TO A MOBILE HOME. UNDERPINNING
BLOWN OUT AND AWAY FROM HOME.
&&
HASpecial weather statement, May 28, 1:41 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
141 AM CDT SUN MAY 28 2017
ALZ020-280715-
Cherokee AL-
141 AM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 215 AM CDT...
At 141 AM CDT, Doppler radar was tracking a strong thunderstorm over
Little River Falls, or near Little River Canyon National Preserve,
moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
Broomtown, New Moon, Chesterfield and Little River Canyon Np.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 8547 3433 8568 3436 8567 3437 8563
3439 8562 3440 8563 3440 8561 3444 8558
3446 8558 3447 8557 3449 8557 3449 8556
3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 0641Z 266DEG 35KT 3440 8559
32/DavisLocal storm report, May 28, 1:55 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG HAMILTON 34.14N 87.98W
05/28/2017 MARION AL PUBLIC
NUMEROUS TREES AND POWERLINES DOWN AROUND
HAMILTON.
&&
HALocal storm report, May 28, 1:59 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG 1 W HACKLEBURG 34.27N 87.85W
05/28/2017 MARION AL TRAINED SPOTTER
METAL OUTBUILDING BLOW DOWN AND ACROSS CR
345. SAME AREA AS MOBILE HOME DAMAGE
PREVIOUSLY REPORTED.
&&
HASpecial weather statement, May 28, 2:13 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
213 AM CDT SUN MAY 28 2017
ALZ022-023-280830-
Pickens AL-Tuscaloosa AL-
213 AM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA AND PICKENS COUNTIES
UNTIL 330 AM CDT...
At 212 AM CDT, Doppler radar was tracking gusty winds along an
outflow boundary extending from near Jasper to near Belk to near
Steens. Movement was south at 40 mph.
Wind gusts of 50 to 55 mph will be possible ahead of a line of
showers and thunderstorms. These could bring down large branches and
weak trees.
Locations impacted include...
Tuscaloosa, Northport, Aliceville, Gordo, Reform, Carrollton,
Pickensville, Holt, Lake View, Brookwood, Coaling, Vance, Coker,
Ethelsville, McMullen, Samantha, McFarland Mall, Benevola, Johnston
Lake and Lake Lurleen State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3353 8827 3352 8768 3361 8763 3360 8737
3359 8732 3352 8732 3351 8726 3346 8734
3331 8716 3328 8707 3322 8710 3324 8714
3319 8720 3313 8720 3313 8728 3301 8732
3302 8783 3315 8784 3304 8804 3299 8834
TIME...MOT...LOC 0712Z 355DEG 35KT 3391 8733 3363 8788 3358 8824
32/DavisSpecial weather statement, May 28, 3:09 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
309 AM CDT SUN MAY 28 2017
ALZ020-280900-
Cherokee AL-
309 AM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 400 AM
CDT...
At 309 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Little River Falls to
near Slackland. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Forney,
Centre Municipal Airport, Leesburg, Sand Rock, Gaylesville, Tennala,
Cherokee Rock Village, Pleasant Gap, Cornwall Furnace Park, Blanche,
Little River Falls, Slackland, Weiss Lake, Moshat, Ball Flat, Coloma
and Weiss Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3397 8540 3396 8549 3394 8550 3394 8553
3396 8554 3397 8574 3410 8580 3412 8579
3413 8580 3411 8584 3424 8584 3424 8581
3426 8581 3426 8577 3436 8566 3437 8563
3440 8563 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 0809Z 280DEG 33KT 3453 8555 3413 8589
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:49 PM CDT | Special Weather Statement | BMX | Cherokee | 71 min |
| May 27, 11:42 PM CDT | Special Weather Statement | BMX | Etowah | 33 min |
| May 28, 12:50 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 70 min |
| May 28, 1:09 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 81 min |
| May 28, 1:21 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 69 min |
| May 28, 1:41 AM CDT | Special Weather Statement | BMX | DeKalb | 34 min |
| May 28, 2:13 AM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 77 min |
| May 28, 2:22 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 53 min |
| May 28, 2:28 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 77 min |
| May 28, 2:47 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 58 min |
| May 28, 3:09 AM CDT | Special Weather Statement | BMX | Cherokee | 51 min |
| May 28, 3:34 AM CDT | Special Weather Statement | BMX | Talladega | 56 min |
| May 28, 3:40 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 50 min |
| May 28, 4:08 AM CDT | Special Weather Statement | BMX | Clay, Randolph | 67 min |
| May 28, 12:38 PM CDT | Special Weather Statement | BMX | Pike | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.